Common antibiotics tied to eye emergencies

Fluoroquinolone use was linked to a higher risk of retinal detachment in a new Canadian study.

People treated by ophthalmologists for retinal detachment were five times more likely to be taking these drugs (e.g., ciprofloxacin and levofloxacin) compared to patients without retinal detachment.

"We know that these drugs are toxic to connective tissue and cartilage," said Dr Mahyar Etminan, the study's lead author, noting past studies linking fluoroquinolones with damage to Achilles and shoulder tendons.

"We wanted to see whether this damage also may translate in the eye, because there's lots of connective tissue in the eye," Dr Etminan, from the Child and Family Research Institute of British Columbia in Vancouver, said.

Dr Etminan and his colleagues used data from doctors' treatment records for everyone in British Columbia who saw an ophthalmologist between 2000 and 2007 – almost one million patients. That included about 4,400 people diagnosed with retinal detachment when they were an average of 61 years old.

Lingering concerns about side effects

Prescription records showed that one out of every 30 patients with retinal detachment was taking a fluoroquinolone at the time, most commonly ciprofloxacin. Most antibiotic users were taking the drugs for respiratory or urinary tract infections.

Among a similar group of patients who visited an ophthalmologist but didn't have retinal detachment, just one in 167 had been recently prescribed the antibiotics.

The researchers couldn't be sure why the drugs were tied to an increased risk of retina problems, but said the most likely explanation is that they damage fibres and connective tissue attaching the retina to the eye's vitreous gel.

There have been "lingering concerns" about the possible effects of fluoroquinolones on the eye for a while, said Dr Terrence O'Brien, from the Bascom Palmer Eye Institute at the University Of Miami Miller School Of Medicine.

Extra risk is small

He pointed out to Reuters Health that an association between fluoroquinolones and retinal detachment doesn't prove that everyone on the drugs will be at extra risk.

For example, it may be that people who are already prone to tendon problems – such as older patients – will be the ones who could be affected by certain drugs, said Dr O'Brien, who wasn't involved in the new study.

The extra risk due to the antibiotics was small. Dr Etminan and his colleagues calculated that 2,500 people would need to be taking fluoroquinolones for any reason for one to have retinal detachment.

Penicillin and related drugs weren't tied to more retina problems, the researchers reported in the Journal of the American Medical Association.

(Genevra Pittman, Reuters Health, April 2012) 

Read more:

Antibiotics

Living with eye problems

We live in a world where facts and fiction get blurred
In times of uncertainty you need journalism you can trust. For 14 free days, you can have access to a world of in-depth analyses, investigative journalism, top opinions and a range of features. Journalism strengthens democracy. Invest in the future today. Thereafter you will be billed R75 per month. You can cancel anytime and if you cancel within 14 days you won't be billed. 
Subscribe to News24
Editorial feedback and complaints

Contact the public editor with feedback for our journalists, complaints, queries or suggestions about articles on News24.

LEARN MORE